Alert archive / Hawaii / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Nov 14, 2023, 3:15 AM HST. It took effect at Nov 14, 2023, 10:00 AM HST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2023, 3:15 AM HST (13:15 UTC)
- In effect from
- Nov 14, 2023, 10:00 AM HST
- Expired
- Nov 14, 2023, 3:04 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
119 WWHW80 PHFO 141315 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 315 AM HST Tue Nov 14 2023 ...RED FLAG WARNING FOR LEEWARD AREAS OF ALL ISLANDS TODAY... .Although an area of showers is moving over the islands this morning, it has not brought significant rainfall to leeward areas. Additionally, a drier air mass will move over the islands by this afternoon, bringing an increased risk for fire danger due to strong and gusty trade winds. HIZ201-203-205>207-210-211-213>215-218-219-221-223-224-226-227- 150315- /O.NEW.PHFO.FW.W.0004.231114T2000Z-231115T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- Big Island Interior- 315 AM HST Tue Nov 14 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LEEWARD AREAS... The National Weather Service in Honolulu has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 6 PM HST this evening. * AFFECTED AREA...Leeward areas of all Hawaiian Islands. * TIMING...From 10 AM this morning to 6 PM HST this evening. * WINDS...Northeast 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A Red Flag Warning does not predict new fire starts. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ Birchard
1 follow-up statement
060 WWHW80 PHFO 150104 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 304 PM HST Tue Nov 14 2023 HIZ201-203-205>207-210-211-213>215-218-219-221-223-224-226-227- 150215- /O.CAN.PHFO.FW.W.0004.000000T0000Z-231115T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward- Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- Big Island Interior- 304 PM HST Tue Nov 14 2023 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning. $$ For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 13, 9:07 PM HST, 6 hours 8 minutes earlier.
Area forecast discussion, Nov 13, 9:07 PM HST, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 907 PM HST Mon Nov 13 2023 .SYNOPSIS... Gusty trade winds will drive a front down the island chain tonight and early Tuesday, bringing a period of gusty winds and increased showers, especially windward. A cool and relatively dry air mass will move over the islands by Tuesday afternoon. Breezy conditions Wednesday will give way to diminishing trades and warmer conditions toward the end of the week. Winds will turn to the south ahead of a front on Saturday. The front is expected to arrive on Sunday, potentially bringing showers to leeward areas. && .DISCUSSION... Strong high pressure due N of the islands will move slowly S over the next several days, gradually weakening as it does so. This will initially lead to an increase in NE trade winds tonight and early Tuesday as the high pushes a shallow frontal boundary over the islands from the NE. Latest satellite images show randomly distributed broken to overcast showery and stable low clouds over waters immediately upstream of the islands, with the weakly- organized frontal cloud band about 200 miles to the NE. Radar imagery shows scattered small rain cores moving WSW at 30 mph over the islands, with a few heavier cores embedded. Hi-res guidance indicates that the diffuse frontal band will arrive around 2 am Tuesday, and will move quickly SW of the islands by the afternoon. Sustained NE winds of 25 to 30 mph may occur during this time, potentially warranting an expansion of the Wind Advisory that is currently posted for portions of Maui and Hawaii Counties. The front will also bring increasing showers with rainfall primarily focused over the windward and mountain areas, while leeward locations can expect cloudy conditions and passing showers. Significant rainfall totals are not expected, but the rain and wind will create poor visibility and bring slippery road conditions, potentially coinciding with the Tuesday morning commute. Expect cooler and drier conditions to fill in behind the front, and guidance has been trending toward a drier trade wind flow as breezy trade winds continue Wednesday. Thursday and Friday will see gradually easing moderate trade winds as the flow becomes warmer and increasingly easterly. The high will move well NE of the islands by Saturday as low pressure rapidly develops well NW of the islands, turning our winds to the S. This next front may bring some beneficial rainfall to leeward areas, especially as the front moves over the island chain on Sunday, bringing a wind shift to the SW, then NW. While forecast solutions have lacked run-to-run consistency, guidance now shows the front weakening over or just E of the islands early next week, with light trade winds developing. && .AVIATION... A cold front approaching the state from the northeast will continue to bring locally strong trades to the region tonight. In addition to these enhanced winds, expect numerous showers to affect windward locations with scattered showers elsewhere. MVFR ceilings and visibility will likely accompany some of the more robust showers. As front begins to weaken and sweep through the islands on Tuesday, drier air will filter in behind. This should allow for a decrease in shower activity. Trade flow, however, will remain locally strong. AIRMET Tango remains in effect for low-level moderate turbulence over and downwind of the mountains on all islands due to breezy trade winds. AIRMET SIERRA will likely be needed later tonight for tempo mountain obscuration above 2000 feet along north through east facing portions of all islands as the front approaches and brings increasing clouds and showers. && .MARINE... Strong northeast winds with gales in the Pailolo and Alenuihaha Channels are expected through Tuesday as an approaching front arrives and moves through from the northeast late tonight. These winds combined with a large area of strong- to gale-force northeast winds focused at the state between high pressure to the north and low pressure far northeast of the area support rough seas with heights forecast to exceed the Small Craft Advisory level over exposed waters through midweek. Guidance shows the gradient beginning to relax Thursday through Friday as high pressure north of the area settles southward and weakens, which will result in the local winds returning to the fresh to locally strong range. Over the weekend, the progressive pattern over the northern Pacific will continue as low pressure rapidly develops northwest of the state Friday, then lifts northeastward and passes to the north around 1000 NM. A front associated with this feature will approach and potentially reach the western end of the state by the end of the weekend. If this evolves as predicted, moderate to fresh south to southwest winds will become a possibility over the weekend as the front approaches. Surf along exposed north and east facing shores will steadily rise overnight, then remain up into the second half of the week due to a mix of the locally wind-generated seas and a northeast groundswell arriving from the aforementioned fetch upstream. Heights are expected to exceed the High Surf Advisory criteria for east facing shores beginning later tonight into Tuesday, which should hold into Thursday. Guidance shows a medium-period reinforcement arriving out of the same direction (050 deg) Friday, which will be enough to support advisory-level surf returning for eastern exposures. A downward trend is anticipated over the weekend as the winds shift out of the south. Surf along north and west facing shores will rise over the weekend as a small, long-period north-northwest swell arrives and moves through. A more significant event is possible Sunday night through early next week due to a large area of northerly gales forecast to develop nearby on the backside of the rapidly developing low passing around 1000 NM to the north this weekend. Heights with these nearby northerly sources typically come in much larger than predicted, which could lead to advisory to warning-level surf early next week. && .FIRE WEATHER... The combination of dry air and strong winds behind a passing front will bring a small window for an increased risk of fire danger Tuesday afternoon. However, forecast relative humidities (RH) are expected to remain above criteria. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Tuesday to 6 AM HST Thursday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Wind Advisory until 6 PM HST Tuesday for Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-Molokai Windward-Molokai North-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala-Big Island South-Big Island Southeast-Big Island North. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST Tuesday for Pailolo Channel-Alenuihaha Channel. && DISCUSSION/FIRE WEATHER...Birchard AVIATION...Thomas MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:35 PM HST | Gale Warning | HFO | 24 hr | |
| Nov 13, 3:35 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
Nearby
Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.